Alert archive / Michigan / Special Marine Warnings in 2017

Special Marine Warning 13, NWS Grand Rapids, MI

June 14, 2017

NWS Grand Rapids, MI issued this special marine warning at Jun 14, 2017, 7:02 PM EDT. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2017, 7:02 PM EDT (23:02 UTC)
Expired
Jun 14, 2017, 8:30 PM EDT
In force
88 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special marine warning went out at Jun 14, 3:30 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 14, 3:30 PM EDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 PM EDT Wed Jun 14 2017

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 330 PM EDT Wed Jun 14 2017

Periodic chances for showers and thunderstorms will dominate the
weather pattern over the next few days.  The highest chances will
come each night from tonight through Friday night.  Temperatures
will be staying in the 80s through Sunday, then expect a cool down
into the 70s for the first half of next week.  More showers and
storms will be possible through Sunday, then it appears we may dry
some into next week.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 330 PM EDT Wed Jun 14 2017

The best chances for showers and storms appears to come at night,
from tonight through Friday night in a rather active short term
period.

Complex of storms over Western Wisconsin as of 19Z is expected to
hold together and move into Southwest Michigan by late evening and
into the overnight.  Severe potential looks low as the nose of the
low level jet only gets to central Lake Michigan before dieing off
late tonight.  But can not rule out isolated severe storms that
produce hail, or a line segement with damaging winds tonight.

A cold front moves across the CWA between 12Z and 18Z Thursday.
There should be morning showers and storms that will be moving
through the SE CWA, but then a drier afternoon is expected.  Temps
is the 80s again, but the humidity will drop off by late afternoon
behind the front.

The second round of storms is expected to mainly impact the NW CWA
Thursday night as a coupled upper jet structure comes overhead. Will
have high chance POPs to cover this.

The third round then arrives Friday night as another cold front
approaches.  This should be a more widespread event then Thursday
night as a low level jet moves in ahead of the front.

.LONG TERM...(Saturday through Wednesday)
Issued at 330 PM EDT Wed Jun 14 2017

The upper pattern in the long term will change from that of a zonal
flow to an upper trough over time. The upper trough is developed by
two significant shortwaves. The first will move through the Great
Lakes region Saturday into Sunday. The second wave will reinforce
the trough as it drops in from the northwest Tuesday night into
Wednesday.

At the surface a strong low for this time of year develops ahead of
the first shortwave moving northeast through the Great Lakes
Saturday night into Sunday morning. A strong cold front will move
through the area during this time frame. Given a strong mid level
wave and strong wind fields severe weather is possible, but it
appears that it will be moving through at the instability minimum
time of the day. We will certainly be watching this time frame
closely, as it will not take much for the cold front to shift 6-12
hours that far out in the forecast.

The next system for Tuesday night into Wednesday should have less in
the way of high surface dew point air and PWAT values. Showers are
expected with perhaps a chance of a thunderstorm. Did not include
thunder at this point in the forecast however given the moisture
concerns.

High temperatures near normal in the 80s over the weekend will cool
into the 70s for early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 232 PM EDT Wed Jun 14 2017

A warm front is located across southern portions of Lower Michigan
at 18z. Some isolated showers and thunderstorms were ongoing
across Lower Michigan near and ahead of the warm front. The main
chance for showers and storms will come later this evening however
as a cold front moves our direction from the west. Showers and
storms may form into a line and move into West Michigan after
23z. Expecting scattered showers and storms this evening, which
should gradually diminish after 04z. Outside of showers and storms
expecting mainly VFR weather the next 24 hours. The exception
will be some MVFR fog in the 10z-15z time frame.

&&

.MARINE...
Issued at 330 PM EDT Wed Jun 14 2017

Mariners will need monitor the skies for thunderstorms throughout
the short term.  Otherwise winds and waves will be on the low side.

&&

.HYDROLOGY...
Issued at 1228 PM EDT Wed Jun 14 2017

Confidence in widespread, soaking rainfall remains low.

The theme of isolated to scattered thunderstorms continues today.
High moisture content has allowed individual storms to drop
beneficial rainfall in few locations, while leaving many others dry.

Better chances for rain move in tonight. However, aside from high
moisture values, other factors have largely limited any widespread,
sustained convection. Support has remained west of Lake Michigan for
the most part. If convection from Wisconsin survives tonight,
appreciable rainfall in wider coverage may result.

Being that most areas have avoided heavy rainfall, the river flood
threat is low. Any flood risk through the next 24 hours will be
localized and associated with the localized nature of heavy rain.
This could include ponding of roadways, temporary flooding in low
lying farmland and overflow from ditches. Drier weather returns
Thursday afternoon into Friday with another system moving in over
the weekend.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...JK
SHORT TERM...JK
LONG TERM...Duke
AVIATION...Duke
HYDROLOGY...JAM
MARINE...JK
Hazardous weather outlook, Jun 14, 3:49 AM EDT, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
349 AM EDT Wed Jun 14 2017

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
150800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake-
Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-
Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
349 AM EDT Wed Jun 14 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A slight risk for severe thunderstorms exists for the region
mainly for tonight. Damaging winds and large hail are the primary
risks. Frequent lightning and localized very heavy rainfall could
accompany the stronger storms. Urban and poor drainage flooding is
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms are possible Thursday into Friday.

We will need to monitor the potential storm system that is
forecasted over the weekend. Impacts are possible from this
system. An elevated risk for hazardous marine conditions and
perhaps severe thunderstorms exists.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 6:57 PM EDTSpecial Marine WarningGRR33 min
Jun 14, 7:13 PM EDTSpecial Weather StatementGRRLake, Mason, Newaygo, Oceana62 min
Jun 14, 7:25 PM EDTSpecial Weather StatementGRRAllegan, Barry, Kalamazoo, Muskegon, Ottawa, Van Buren65 min
Jun 14, 7:29 PM EDTSevere Thunderstorm WarningGRRMason16 min
Jun 14, 7:49 PM EDTSevere Thunderstorm WarningGRRAllegan41 min

Nearby

Special Marine Warnings in Michigan, 2017Every special marine warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.